Virginia, 2012

Damaging Wind in Virginia, August 10, 2012

August 10, 2012 · NWS RNK · 1 event in 1 county or zone

An upper trough persisted across the Ohio Valley and Great Lakes region. An associated cold front was situated just west of the region from Kentucky into western Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper trough persisted across the Ohio Valley and Great Lakes region. An associated cold front was situated just west of the region from Kentucky into western Tennessee. This front was finally progressing eastward and by the morning of the 11th was located across central Virginia. As the front approached the area from the west during the afternoon and evening, showers and thunderstorms developed in the warm, humid air mass across the region. One of these briefly became severe and produced minor wind damage in the Lexington area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 10, 3:04 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 3:04 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT FRI AUG 10 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS OVER THE MID ATLANTIC TONIGHT...WHICH WILL
TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS. ONCE THE COLD FRONT
DEPARTS LATER TONIGHT INTO SATURDAY...HIGH PRESSURE WILL ARRIVE TO
PROVIDE COOLER AND DRIER CONDITIONS FOR THE REST OF THIS WEEKEND
INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 400 PM EDT FRIDAY...

SHOWERS AND THUNDERSTORMS ARE NOW FIRING OVER THE MID ATLANTIC
AHEAD OF AN APPROACHING SURFACE FRONT...WHICH IS STILL LOCATED
OVER KENTUCKY AND TENNESSEE. HOWEVER...THE RISK OF SEVERE WEATHER
CONTINUES TO DWINDLE DUE TO LACK OF INSTABILITY. CLOUD COVER IS
STILL EXPANSIVE OVER THE AREA. NEVERTHELESS...THE RISK CANNOT BE
COMPLETELY RULED OUT IF ANY OF THE STORMS BECOME MORE ORGANIZED
LATE THIS AFTERNOON AND EVENING. POPS WERE BUMPED UPWARD IN THE
WEST SOME MORE TO REFLECT CURRENT RADAR TRENDS.

SOME SHOWER AND THUNDERSTORM ACTIVITY WILL LIKELY SPILL OVER INTO
THE OVERNIGHT...BEFORE SLOWLY TAPERING OFF FROM WEST TO EAST. A
WAVE OF LOW PRESSURE ALONG THE COLD FRONT COULD SLOW IT DOWN
BRIEFLY...SO CHANCE POPS WERE STILL KEPT ALONG THE EASTERN BORDER
OF THE CWA. SOME PATCHY FOG WILL DEVELOP WEST OF THE BLUE RIDGE IN
FAVORED MOUNTAIN VALLEYS...BUT SOME LINGERING LOW CLOUD COVER WILL
PROBABLY IMPEDE THE DEVELOPMENT OF FOG FURTHER EAST. TEMPERATURES
WILL BE IN THE LOWER 60S WEST OF THE BLUE RIDGE...AND IN THE MID
TO UPPER 60S IN THE PIEDMONT.

BY SATURDAY...THE SURFACE FRONT WILL EVENTUALLY MOVE TOWARD THE
COAST...BUT LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WITH THE UPPER LEVEL TROUGH DIRECTLY TO THE NORTH. THE BEST
CHANCES FOR RAIN WERE KEPT IN THE PIEDMONT. AS HIGH PRESSURE
BRINGS DRIER AIR FROM THE WEST...DEWPOINTS SHOULD DROP INTO THE
50S IN SOUTHEAST WEST VIRGINIA. IT WILL BE SLIGHTLY COOLER
OVERALL...WITH TEMPERATURES REACHING THE MID TO UPPER 70S IN THE
WEST...AND LOW TO MID 80S IN THE EAST.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 300 PM EDT FRIDAY...

FORECAST MODELS ARE IN BETTER AGREEMENT THIS AFTERNOON THAT THE COLD
FRONT WILL STALL ACROSS SOUTHSIDE VIRGINIA NEAR THE EASTERN EDGE OF
OUR FORECAST AREA SATURDAY NIGHT...AS THE PARENT LOW PRESSURE SYSTEM
MOVES NORTH FROM THE GREAT LAKES INTO SOUTHERN CANADA. DO NOT EXPECT
ANY THREAT OF ADDITION STRONG THUNDERSTORMS ACROSS THE EAST...BUT
WILL STILL HAVE TO WATCH FOR POCKETS OF HEAVY RAIN DURING THE
OVERNIGHT HOURS. A FEW MODELS...PARTICULARLY THE GFS AND THE
ECMWF...ARE HINTING AT A WAVE DEVELOPING ALONG THE FRONT IN THE
CAROLINAS ON SATURDAY NIGHT WHICH COULD BRING PROLONGED RAINFALL
EAST OF DANVILLE TO LYNCHBURG LINE. THE THREAT OF WIDESPREAD HEAVY
RAIN IS LOW...HOWEVER LOCALLY HEAVY RAIN WOULD BE POSSIBLE WHERE
THUNDERSTORMS BEGIN TO TRAIN OVER THE SAME LOCATIONS. IN ANY
EVENT...AS THIS WAVE PASSES NORTHEAST TOWARD THE DELMARVA...IT WILL
HELP SHIFT THE COLD FRONT FURTHER TOWARD THE COAST...BRINGING AN END
TO RAINFALL BY LATE SUNDAY MORNING.

ASIDE FROM THE POSSIBILITY OF A FEW SHOWERS ACROSS THE MOUNTAINS ON
SUNDAY...WE CAN EXPECT MAINLY DRY CONDITIONS FROM SUNDAY AFTERNOON
THROUGH MONDAY EVENING AS HIGH PRESSURE BECOMES OUR DOMINANT WEATHER
FEATURE. BY LATE MONDAY NIGHT...HIGH PRESSURE WILL SLIDE EAST...AND
WE WILL BEGIN TO SEE ANOTHER ROUND OF SHOWER AND THUNDERSTORM
ACTIVITY APPROACH FROM THE WEST AS ANOTHER COLD FRONT ENTERS THE OHIO
RIVER VALLEY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 125 PM EDT THURSDAY...

A PERSISTENT UPPER RIDGE IS EXPECTED TO BE PARKED OVER THE WESTERN
U.S. DURING THIS PORTION OF THE FORECAST. THIS WILL HELP MAINTAIN A
PATTERN OF TROUGHINESS ACROSS THE EASTERN U.S. ALONG WITH DISTINCT
STRONGER LOWS/TROUGHS MOVING THROUGH AN OVERALL NORTHWEST FLOW
ACROSS THE REGION. THE FIRST OF THESE FEATURES IS EXPECTED TO BRING
A COLD FRONT THROUGH THE AREA TUESDAY INTO TUESDAY NIGHT. ANTICIPATE
INCREASED CHANCES OF SHOWERS AND STORMS IN ADVANCE...AND COINCIDENT
TO THE FRONTAL PASSAGE. BY LATE TUESDAY NIGHT...RESIDUAL MOISTURE
AND A NORTHWEST FLOW BEHIND THE FRONT WITH HELP MAINTAIN CLOUDS AND
ISOLATED UPSLOPE RAIN SHOWERS ACROSS PORTIONS OF SOUTHWEST VIRGINIA.

WEDNESDAY INTO THURSDAY...THERE ARE NOTABLE DIFFERENCES BETWEEN THE
GFS AND THE ECMWF. THE GFS SUGGESTS THE AREA WILL TREND DRIER AND
SLIGHTLY COOLER AS HIGH PRESSURE BUILDS OVER THE REGION IN THE WAKE
OF THE FRONT. THE ECMWF SOLUTION ALLOWS THE FRONT TO REMAIN CLOSER
TO THE AREA...AND A OH/TN TROUGH RIDES ALONG THE FRONT AND BRINGS
SOMEWHAT ORGANIZED PRECIPITATION ACROSS THE AREA...AND TEMPERATURES
DO NOT DECREASE AS COMPARED TO TUESDAY. OUR GRIDS WILL REFLECT THE
GUIDANCE OFFERED BY HPC WHICH ALLOWS FOR THE POTENTIAL FOR LIGHT
PRECIPITATION DURING THIS PERIOD...BUT NOES NOT GO AS SIGNIFICANT AS
THE ECMWF. THIS SOLUTIONS ALSO DOES MAINTAINS MILDER TEMPERATURES
COMPARED TO THE GFS MEX NUMBERS.

REGARDLESS OF WHICH SOLUTIONS IS CORRECT FOR WEDNESDAY AND
THURSDAY...BOTH THE GFS AND ECMWF CONVERGE AGAIN ON A SIMILAR
SOLUTION FOR FRIDAY INTO FRIDAY NIGHT. OUR NEXT SIGNIFICANT UPPER
LOW/TROUGH IS EXPECTED TO BE MOVING EASTWARD THROUGH CANADA...WITH
ITS ASSOCIATED COLD FRONT APPROACHING THE REGION ON FRIDAY. WHILE THE
ECMWF IS ABOUT SIX HOURS FASTER WITH THE SOLUTION...BOTH STRONGLY
HAVE THE FEATURE. ANTICIPATE AS WE GET CLOSE TO NEXT
FRIDAY...REALITY WILL BE A FRONT SLOWER THAN THAN EITHER OF THESE
SOLUTIONS CURRENTLY OFFER. HAVE FOLLOWED CLOSELY WITH OUTPUT OFFERED
BY HPC FOR THIS PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 200 PM EDT FRIDAY...

CEILINGS HAVE LIFTED BACK UP TO VFR THIS AFTERNOON...WITH THE
EXCEPTION OF MVFR CEILINGS STILL PERSISTING IN BLF. BROKEN LINES
OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER KENTUCKY AND
TENNESSEE...AND ARE EXPECTED TO CONTINUE MOVING EASTWARD ALONG THE
ADVANCING SURFACE FRONT. A FEW SHOWERS ARE ALSO POPPING UP OVER
WEST VIRGINIA AHEAD OF THE FRONT. THUS...THUNDERSTORMS WERE KEPT
IN ALL THE TAFS. THE TIMING OF THE CONVECTION HAS SLOWED DOWN
SEVERAL HOURS FROM THE PREVIOUS FORECAST. THE TIME RANGE BETWEEN
20Z AND 03Z NOW SEEMS MOST FAVORABLE FOR THUNDERSTORMS.

ONCE THE PRECIPITATION SUBSIDES TONIGHT...THE MOIST GROUND WILL
PROVIDE THE POTENTIAL FOR SOME MVFR FOG IN BLF AND BCB. LWB IS
MOST LIKELY TO DROP TO LIFR WHEN THE WINDS TURN CALM OVERNIGHT.
MEANWHILE...TOO MUCH LOW CLOUD COVER WILL IMPEDE FURTHER FOG
DEVELOPMENT TO THE EAST. BY SATURDAY MORNING...A DRIER AIR MASS
BEHIND THE FRONT WILL MOVE INTO THE AREA...AND PROMPT A RETURN TO
VFR CONDITIONS. HIGH PRESSURE WILL PROVIDE GOOD FLYING WEATHER
THROUGH THE REMAINDER OF THIS WEEKEND INTO EARLY NEXT WEEK.
ANOTHER DISTURBANCE WILL PROVIDE THE NEXT CHANCE OF ISOLATED
SHOWERS AND THUNDERSTORMS BY TUESDAY AND WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...NF
LONG TERM...DS
AVIATION...PW
Hazardous weather outlook, Aug 10, 2:23 PM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT FRI AUG 10 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
323 PM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT AS BANDS OR CLUSTERS OF THUNDERSTORMS DEVELOP AHEAD OF A
COLD FRONT THAT WILL PASS ACROSS OUR AREA BEGINNING THIS EVENING.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY
WINDS...AS WELL AS POCKETS OF HEAVY RAIN WHERE STORMS BECOME SLOW
MOVING OR TRAIN OVER THE SAME LOCATIONS REPEATEDLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 4:17 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT FRI AUG 10 2012

VAZ007-009-102200-
SMYTH VA-TAZEWELL VA-
517 PM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS WILL AFFECT WESTERN SMYTH AND SOUTHERN
TAZEWELL COUNTIES...

AT 511 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ACROSS EASTERN
RUSSELL COUNTY AND MOVING RAPIDLY TOWARD SMYTH AND SOUTHERN TAZEWELL
COUNTIES.  THESE THUNDERSTORMS EXTENDED ALONG A LINE FROM JUST NORTH
OF ROSEDALE TO 5 MILES EAST OF LEBANON...OR ALONG A LINE FROM 9
MILES NORTHWEST OF SALTVILLE TO 10 MILES WEST OF SALTVILLE...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR ALLISON GAP AROUND 525 PM...SALTVILLE...AND
QUARRY AROUND 530 PM...BROADFORD AROUND 535 PM...ASBERRYS AROUND 545
PM...HUNGRY MOTHER STATE PARK AROUND 550 PM...HUNGRY MOTHER STATE
PARK AND AND MARION AROUND 555 PM.

LAT...LON 3696 8181 3696 8179 3703 8182 3704 8146
      3701 8144 3690 8133 3679 8127 3682 8174
      3692 8184

RAB
Special weather statement, Aug 10, 4:26 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT FRI AUG 10 2012

VAZ019-020-024-102215-
ALLEGHANY VA-BATH VA-ROCKBRIDGE VA-
526 PM EDT FRI AUG 10 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEAST
ALLEGHANY...SOUTHERN BATH AND NORTHERN ROCKBRIDGE COUNTIES...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN DOUTHAT
STATE PARK AND CLIFTON FORGE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR DOUTHAT STATE PARK AROUND 530 PM...LONGDALE
FURNACE AROUND 535 PM...NIMROD HALL AROUND 555 PM...MILLBORO AROUND
600 PM AND ROCKBRIDGE BATHS AROUND 615 PM.

LAT...LON 3802 7936 3793 7920 3789 7914 3785 7914
      3782 7916 3778 7976 3780 7982 3778 7985
      3778 7986 3790 7990

RAB
Special weather statement, Aug 10, 5:02 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT FRI AUG 10 2012

VAZ018-019-023-102245-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
602 PM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN ALLEGHANY...NORTHERN
BOTETOURT AND EXTREME NORTHEASTERN CRAIG COUNTIES...

AT 559 PM EDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE FROM
CLIFTON FORGE CITY...TO ORISKANY...TO 7 MILES NORTHEAST OF NEW
CASTLE...MOVING...MOVING EAST AT 35 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR LONGDALE FURNACE AROUND 605 PM...GALA
AROUND 610 PM...EAGLE ROCK AROUND 615 PM AND SPRINGWOOD AROUND 625
PM.

LAT...LON 3784 7969 3787 7966 3787 7964 3786 7962
      3774 7969 3767 7967 3766 7968 3765 7967
      3754 7972 3757 8011 3789 7983 3789 7975

RAB
Special weather statement, Aug 10, 5:10 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT FRI AUG 10 2012

VAZ009-102300-
SMYTH VA-
610 PM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS WILL AFFECT SMYTH COUNTY THROUGH 700 PM
EDT...

AT 608 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHWEST OF MARION TO CHILHOWIE TO 7 MILES EAST OF ABINGDON...MOVING
SOUTH AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR MARION AROUND 615 PM...MOUNT ROGERS
NATIONAL RECREATION AREA AROUND 620 PM...ADWOLF AROUND 625 PM AND
SUGAR GROVE AROUND 630 PM.

LAT...LON 3689 8174 3700 8145 3699 8142 3690 8133
      3676 8126 3673 8142 3674 8164 3677 8170
      3679 8170 3686 8177

RAB
Special weather statement, Aug 10, 5:24 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT FRI AUG 10 2012

VAZ024-102330-
ROCKBRIDGE VA-
624 PM EDT FRI AUG 10 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST ROCKBRIDGE COUNTY...

AT 620 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROWNSBURG...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL AFFECT BROWNSBURG AND VESUVIUS AND THEN QUICKLY
MOVE INTO SOUTHERN AUGUSTA COUNTY.

LAT...LON 3797 7928 3793 7920 3789 7915 3787 7914
      3785 7914 3784 7915 3782 7933 3800 7937
      3800 7933

RAB
Special weather statement, Aug 10, 5:28 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT FRI AUG 10 2012

VAZ012-016-102300-
CARROLL VA-WYTHE VA-
628 PM EDT FRI AUG 10 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CARROLL AND EXTREME
SOUTHEASTERN WYTHE COUNTIES...

AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BYLLESBY...
MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR PATTERSON AROUND 635 PM.

LAT...LON 3684 8098 3696 8083 3684 8069 3672 8086

RAB

The radar

The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lexington (C)

When
August 10, 5:42 PM EST to 5:45 PM EST
Where
Lexington (C) County, Lexington to 1.49 mi SSW of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.780, -79.440

The City of Lexington 911 Center reported that two trees were blown down within the city of Lexington. One tree was down across Main Street in downtown Lexington and another was down on U.S. Highway 11, two miles south of Lexington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409487.